Vermont, 2006

Damaging Winds in Vermont, May 31, 2006

May 31, 2006 · NWS BTV · 3 events in 1 county or zone

A cold front and mid-level atmospheric disturbance encountered a warm and unstable airmass across Vermont during the afternoon of the 31st, resulting in the development of severe thunderstorms. These thunderstorms intensified as they moved into Caledonia county during the mid afternoon with several reports of numerous trees down in the towns of Lyndon, Wheelock and Lower Waterford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front and mid-level atmospheric disturbance encountered a warm and unstable airmass across Vermont during the afternoon of the 31st, resulting in the development of severe thunderstorms. These thunderstorms intensified as they moved into Caledonia county during the mid afternoon with several reports of numerous trees down in the towns of Lyndon, Wheelock and Lower Waterford. Slightly over 5000 customers lost power in northern Caledonia and Essex counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 31, 2:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, May 31, 2:38 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
338 PM EDT WED MAY 31 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
LONGER LOOP OF WATER VAPOR IMAGERY CLEARLY SHOWS A SHORTWAVE TROUGH
OVER NORTHERN NEW YORK THAT HAS COMBINED WITH CAPE VALUES OF
1000-2000 J/KG TO CREATE AN ENVIRONMENT CONDUCIVE TO ISOLATED
STRONG TO SEVERE STORMS. ONLY LIMITING FACTOR TO ORGANIZED STORMS
HAS BEEN DEEP LAYER SHEAR AND THIS WILL BE THE CASE FOR THE REST OF
THIS AFTERNOON AND INTO THIS EVENING. WILL CONTINUE IDEA OF
ENHANCED WORDING FOR THE REST OF THIS AFTERNOON AND EVENING BEFORE
COLD FRONT SLOWLY SAGS SOUTHWARD INTO THE REGION AND INCREASES
AREAL COVERAGE OF SHOWERS. THIS IDEA CONSISTENT WITH THINKING FROM
THIS TIME YESTERDAY. COLD FRONT TO SAG SOUTHWARD THROUGH THE AREA
ON THURSDAY AND THIS WILL RESULT IN CATEGORICAL SHOWERS ALONG WITH
THE POSSIBILITY OF SOME THUNDERSTORMS. COMPOSITE CHART SUGGESTS
LIMITED POTENTIAL FOR SEVERE. TEMPERATURES WILL BE AT LEAST 10
DEGREES COOLER THAN TODAY DUE TO CLOUDS AND PRECIPITATION. MAIN
ISSUE WILL BE HOW FAR SOUTH FRONT PUSHES AS UPPER LEVEL TROUGH
DEVELOPS OVER THE OHIO VALLEY AND SHOULD LIMIT THE SOUTHWARD PUSH OF
THE FRONT. AS A RESULT...LOOKING FOR LIKELY PRECIPITATION CHANCES
OVER THE SOUTHERN HALF OF THE AREA THURSDAY NIGHT AND CONTINUING
INTO FRIDAY WITH CHANCES OVER THE NORTHERN HALF. UPPER TROUGH TO
BECOME MORE ESTABLISHED FRIDAY NIGHT AND SATURDAY AND THIS WILL
ENHANCE THE POTENTIAL FOR MORE WIDESPREAD PRECIPITATION LATE FRIDAY
NIGHT AND SATURDAY...ESPECIALLY OVER SOUTHERN AND EASTERN VERMONT.
THIS SITUATION WILL HAVE TO BE MONITORED GIVEN THE FACT THAT
PRECIPITATION WILL BE ONGOING ACROSS SOUTHERN VERMONT THURSDAY
NIGHT AND FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FRIDAY AND
SATURDAY GIVEN LINGERING CLOUDS AND PRECIPITATION.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LATEST MDL RUNS HAVE SHUNTED BULK OF HEAVIEST PRECIP W/ LOW ALONG
FRNT TO OUR EAST...BRINGING IT INTO EASTERN MAINE LATE SAT INTO
SUNDAY. SYSTEM STILL CLOSE ENOUGH TO FA THE WRAP-AROUND CLDS/PRECIP
WILL AFFECT REGION SUN MORN...MDL GUIDANCE THOUGH CARRYING PRECIP A
BIT TOO FAR WEST INTO CVLY...BUT THINKING SYSTEM SYSTEM WILL BE FAR
ENOUGH EAST THAT E VT..ESPECIALLY NE VT WILL SEE ANY OF THIS...SO
WILL TRANSITION POPS AS SUCH. ANOTHER STRONG SFC RIDGE SETS UP OFF
THE EAST COAST SUN NGT REMAINING THRU TUES. THIS WILL ALLOW
WARM/MOIST/UNSTABLE SW FLOW TO WORK INTO CWA. INCR TEMPS SUN THRU
TUES IN MDL GUIDANCE WARRANTED AS TEMPS WILL BUILD DURING THIS TIME
AS SW FLOW BECMS MORE PREVALENT...SO WILL KEEP THIS TREND. AS A
RESULT WITH THE UNSTABLE AIR WORKING OVER TOP OF RIDGE...WILL PUT
IN SL CHANCE FOR -RW FOR AREAS IN NORTHERN ZONES MON/TUES...MAINLY
DURINGMID MORN/LATE AFTNOON HRS. TUES NGT INTO WEDNESDAY...SFC LOW
OVER GREAT LKS WILL LIFT FRNT TOWARDS CWA...ALONG W/ FRNT ALONG S
QUEBEC BORDER. WILL SHOW INCR CLD AND CHANCE FOR PRECIP.

&&

.AVIATION...
COND AT ALL SITES WILL VARY FROM VFR DOWN TO IFR COND AT TIMES.
THRU 00Z...TRW/RW ACROSS THE REGION...W/ SOME TS CONTAINING +RW AT
TIMES. THESE STORMS WILL DISSIPATE THRU 00Z. FRNT APPROACHING FROM
THE WEST WILL PUSH THRU CWA AFT 03Z-05Z. HEAVIEST PRECIP FROM
06Z-10Z W/ SOME -TRW...WITH RAIN HEAVY AT TIMES. WINDS SSW TDY
BECMG LGT/VAR AFT 00Z-02Z...THEN SLOWLY BECMG LGT FROM THE N AS
FRNT PASSES AREA FROM 12Z THRU 18Z.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...EVENSON
LONG TERM/AVIATION...JN
Hazardous weather outlook, May 31, 3:29 AM EST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
429 AM EDT WED MAY 31 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-010830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
429 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN
VERMONT AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND TONIGHT.
SOME STORMS COULD BE STRONG.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
PLEASE REPORT ANY RAINFALL AMOUNTS AND HAIL OR WIND GUST REPORTS
TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY

In the hours before

Special weather statement, May 31, 10:03 AM EST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1103 AM EDT WED MAY 31 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-010000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1103 AM EDT WED MAY 31 2006

...MORE STRONG STORMS POSSIBLE ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING...

AS WAS THE CASE YESTERDAY...THE POTENTIAL FOR STRONG THUNDERSTORMS
IS EXPECTED ACROSS PORTIONS OF THE NORTH COUNTRY THIS AFTERNOON
AND EVENING. THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON
OVER NORTHERN NEW YORK...ESPECIALLY OVER THE NORTHERN
ADIRONDACKS...AND THEN SPREAD EASTWARD WITH TIME. ANY
THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
WIND GUSTS IN THE 40 TO 50 MPH RANGE...HEAVY DOWNPOURS...AND HAIL.
ALL OF THESE ELEMENTS WERE REPORTED YESTERDAY WITH STORMS ACROSS
ESSEX COUNTY NEW YORK. LIGHTNING OF COURSE WILL ALSO BE A HAZARD
TO DEAL WITH AS WELL.

PERSONS ACROSS THE NORTH COUNTRY SHOULD PREPARE FOR THE STRONG
THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING.

EVENSON
Local storm report, May 31, 12:55 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             PLATTSBURGH             44.70N 73.45W
05/31/2006  E0.88 INCH       CLINTON            NY   EMERGENCY MNGR

&&

BILLG
Local storm report, May 31, 3:35 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
435 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             NEWPORT                 44.94N 72.21W
05/31/2006  E1.00 INCH       ORLEANS            VT   TRAINED SPOTTER

&&

JASONN
Special weather statement, May 31, 3:49 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
449 PM EDT WED MAY 31 2006 VTZ003-004-007-008-312145-

AT 442 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CONTINUING THUNDERSTORMS FROM HOLLAND TO MARSHFIELD IN NORTHEAST
VERMONT...MOVING EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR WEST DANVILLE AND SOUTH WHEELOCK BY 500
PM...NEAR NORTON AND SUTTON BY 510 PM...NEAR EXIT 24 I91 AND WEST
BURKE BY 520 PM...NEAR AVERILL AND EXIT 23 I91 BY 530 PM...AND NEAR
EAST BARNET AND EXIT 21 I91 BY 540 PM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ALSO ACCOMPANY
THESE THUNDERSTORMS.

LAHIFF

The radar

The Burlington radar (KCXX), 86 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caledonia

When
May 31, 4:00 PM EST
Where
Caledonia County, Wheelock
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.583, -72.083

Thunderstorm Wind, Caledonia

When
May 31, 4:00 PM EST
Where
Caledonia County, Lyndon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.517, -72.017

Thunderstorm Wind, Caledonia

When
May 31, 4:38 PM EST
Where
Caledonia County, Lower Waterford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.350, -71.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512518, 5512519, 5512520.